This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
I have read the paper by Kliesch and associates (J. A. M. A.172:223 [Jan. 16] 1960) relating to the dangers of anticoagulant therapy in hepatic disease and especially to hemorrhagic complications in the patient receiving long-term anticoagulant therapy who develops an intercurrent acute hepatitis. Within the past year I have encountered two such patients, both middle-aged women who had been placed on long-term anticoagulant therapy for repeated bouts of coronary insufficiency. In one patient there had been accompanying thrombophlebitis with probable pulmonary embolism. As a rule neither patient consumed alcohol. The conditions of both were effectively maintained on anticoagulant therapy for six and four months, respectively, in one with bishydroxycoumarin and the other with phenprocoumon. Frequent checks of the prothrombin time were consistently within the range of 20 to 25 seconds while they were outpatients. Both patients then manifested severe hematuria accompanied by high prothrombin
Roberts HJ. ANTICOAGULANT THERAPY IN HEPATIC DISEASE. JAMA. 1960;172(16):1856. doi:10.1001/jama.1960.03020160128021